Ototoxicity associated with vinblastine

Patrick E. Moss, Scot Hickman, Bruce R. Harrison

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

OBJECTIVE: To describe a patient with ototoxicity associated with vinblastine chemotherapy. CASE SUMMARY: A 29-year-old white man with recurrent Hodgkin's disease received doxorubicin, bleomycin, vinblastine, and dacarbazine (ABVD) chemotherapy once every two weeks for 12 cycles. He reported tinnitus after each treatment, with an onset of about six hours and a duration of seven to 10 days. This interfered with reading, watching television, and general concentration. Symptoms returned to baseline prior to the beginning of each subsequent cycle. Audiograms performed before and after several cycles showed mild sensorineural heating loss in the high-decibel range, but no loss of speech recognition. DISCUSSION: No reported cases of ototoxicity or tinnitus from ABVD were found. All concomitant medications were eliminated as possible causes either due to lack of temporal association with the symptoms or no reports of ototoxicity in the literature. Vincristine, a more commonly used vinca alkaloid very similar to vinblastine, was noted to have caused several cases of sensorineural hearing loss. CONCLUSIONS: This case suggests that vinblastine may cause ototoxicity.

Original languageEnglish
Pages (from-to)423-425
Number of pages3
JournalAnnals of Pharmacotherapy
Volume33
Issue number4
DOIs
StatePublished - May 18 1999
Externally publishedYes

Keywords

  • Ototoxicity
  • Vinblastine

Fingerprint Dive into the research topics of 'Ototoxicity associated with vinblastine'. Together they form a unique fingerprint.

  • Cite this